1 Store2 Reviews
Pros: Same ingredient as Unisom, even half a pill helps me get to sleep
Cons: Can be addictive for me
Do you have trouble falling asleep? I started having insomnia about 15 years ago, and was actually hooked on Unisom Sleep Tabs to help me get to sleep.
After finally weaning myself off of the sleep aids, I found other ways to help my body to relax before bed time, such as avoiding the computer an hour before retiring, not consuming any sugar after dinner, and reading in bed.
Although these remedies help me a lot, there are still those times when I can't turn my mind off and sleep is hard to come by. On those occasions I still use a sleep aid, but I don't buy Unisom, I buy the cheaper version at Walmart. Equate products are distributed by Walmart, but are manufactured by Raritan Pharmaceuticals, Inc.
The Equate Sleep Aid box compares the active ingredient to that in Unisom, and it is the same ingredient. The pills even look the same! They are small oval shaped pills that come in a foil sheet. You can't push the pills out however, you have to peel back the paper from the foil to get the pills out. This is the only thing about the product I don't care for, it can be a pain to get out of the packaging, especially if I am doing it in the middle of the night in a dimly lit bathroom.
The pills are easy to break in half, and I like to take half a pill because I don't want to become dependant again. The active ingredient in each pill is 25 mg of doxylamine succinate, the same active ingredient in Unisom. I have tried many sleep aids, some of them actually make my hyper instead of calming me down. Doxylamine succinate seems to be the only ingredient that works for me.
The directions say to take 30 minutes before going to bed, but I generally take them right at bed time and they work for me. I am usually asleep in 20-30 minutes, which is fast for me. I have never had any bad dreams from taking these and there have been no side effects, even when taken for an extended period of time (which I do not recommend).
Doxylamine is actually an antihistamine, and like many other histamines on the market it acts as a sedative on the body. I have summer allergies but have not found this an effective remedy for my hay fever. Even if it were, I wouldn't want to be sleepy all the time!
If you battle occasional sleeplessless, you might want to try Equate Sleep Aid. It works, but take the lowest dose possible first and see if that works for you before taking the complete 25 mg.